Alert archive / Montana / Wind Advisories in 2015
Wind Advisory 7, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Mar 14, 2015, 3:25 AM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Mar 14, 2015, 9:00 AM MDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2015, 3:25 AM MDT (09:25 UTC)
- In effect from
- Mar 14, 2015, 9:00 AM MDT
- Expired
- Mar 15, 2015, 8:47 PM MDT
- In force
- 36 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941 WWUS75 KBYZ 140925 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 325 AM MDT SAT MAR 14 2015 MTZ065-066-150300- /O.NEW.KBYZ.WI.Y.0007.150314T1500Z-150315T0300Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 325 AM MDT SAT MAR 14 2015 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. * TIMING...WINDS WILL INCREASE THIS MORNING AND CONTINUE INTO THIS EVENING. * WINDS...WEST TO SOUTHWEST WINDS INCREASING TO 30 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
652 WWUS75 KBYZ 142048 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 248 PM MDT SAT MAR 14 2015 MTZ065-066-152100- /O.EXT.KBYZ.WI.Y.0007.000000T0000Z-150316T0600Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 248 PM MDT SAT MAR 14 2015 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT SUNDAY NIGHT... * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. * TIMING...WINDS WILL DECREASE SOME TONIGHT THEN INCREASE AGAIN ON SUNDAY. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
428 WWUS75 KBYZ 150947 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 347 AM MDT SUN MAR 15 2015 MTZ065-066-160600- /O.CON.KBYZ.WI.Y.0007.000000T0000Z-150316T0600Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 347 AM MDT SUN MAR 15 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. * TIMING...WINDS WILL INCREASE THIS MORNING AND REMAIN STRONG INTO THIS EVENING. WINDS WILL DECREASE BY LATE EVENING. * WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
252 WWUS75 KBYZ 160247 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 847 PM MDT SUN MAR 15 2015 MTZ065-066-160400- /O.CAN.KBYZ.WI.Y.0007.000000T0000Z-150316T0600Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 847 PM MDT SUN MAR 15 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. OCCASIONAL WIND GUSTS UP TO 50 MPH ARE EXPECTED UNTIL AROUND MIDNIGHT...BUT WINDS WILL GENERALLY DECREASE OVERNIGHT. $$ HTTP://WEATHER.GOV/BILLINGS CJS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Mar 13, 8:00 PM MDT, 7 hours 25 minutes earlier.
Area forecast discussion, Mar 13, 8:00 PM MDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT FRI MAR 13 2015
.UPDATE...
RIDGE OF HIGH PRESSURE REMAINS IN CONTROL TONIGHT. TEMPERATURES
STILL IN THE 50S AND 60S AT 8PM UNDER CLEAR SKIES AND LIGHT WINDS.
WILL SEE WINDS INCREASE BY SUNRISE OVER WESTERN FOOTHILLS AS LEE
SIDE TROF DEEPENS...BUT GOING FORECAST HAS THIS COVERED WELL.
TEMPERATURES IN THE 35 TO 45 DEGREE RANGE SEEM REASONABLE FOR
OVERNIGHT LOWS. SO...NO CHANGES TO THE FORECAST ANTICIPATED THIS
EVENING. RED FLAG WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MONTANA FOR SATURDAY AFTERNOON. CHAMBERS
&&
.SHORT TERM...VALID FOR SAT AND SUN...
RECORD WARMTH IS EXPECTED THIS WEEKEND AS HIGHS IN THE 70S WILL BE
ENOUGH TO BREAK MANY DAILY RECORDS FOR THE 14TH AND 15TH OF MARCH.
THIS WILL ALSO ELEVATE FIRE DANGER.
A VERY WARM AIR MASS WILL FOLLOW A FLATTENING 500-MB RIDGE ACROSS
THE REGION THE NEXT 48 HOURS...AND BY ALL ACCOUNTS HIGHS SHOULD BE
IN THE 70S F OVER THE LOWER ELEVATIONS SATURDAY AND SUNDAY. THE 12
UTC BIAS-CORRECTED...MULTI-MODEL CONSENSUS WHICH HAS VERIFIED WELL
THE LAST WEEK CERTAINLY SUPPORTS THIS IDEA...AS DO TEMPERATURES OF
+15 TO +18 C AT 850-MB /AND POSSIBLY CLOSER TO +20 C ON SUNDAY/.
WE EXPECT A SIGNIFICANT INCREASE IN MID- AND HIGH-LEVEL CLOUDS ON
SUNDAY WHEN AN ATMOSPHERIC RIVER ALOFT ARRIVES ACROSS THE REGION
AFTER EMANATING ACROSS THE PACIFIC OCEAN. GIVEN THAT...WE CHOSE TO
HOLD TEMPERATURES BELOW THE FULL POTENTIAL OF THE AIR MASS ON THAT
DAY FOR NOW.
THE FOLLOWING ARE DAILY RECORD HIGHS...
CITY SATURDAY RECORD SUNDAY RECORD
BILLINGS 71 F...SET IN 1935 70 F...SET IN 2012
LIVINGSTON 70 F...SET IN 2013 72 F...SET IN 1994
MILES CITY 72 F...SET IN 1999 74 F...SET IN 2012
SHERIDAN 75 F...SET IN 1935 70 F...SET IN 1996
WHERE FIRE WEATHER IS CONCERNED...WE ISSUED A RED FLAG WARNING IN
SOUTH CENTRAL MT SATURDAY WHERE GUSTY WINDS WILL COMBINE WITH THE
RECORD WARMTH AND HUMIDITIES IN THE TEENS AND DEAD/DORMANT GRASS
AND OTHER FUELS TO YIELD CRITICAL FIRE WEATHER CONDITIONS BELOW
6000 FEET ELEVATION. WINDS DON/T LOOK STRONG ENOUGH ELSEWHERE ON
SATURDAY FOR RED FLAG CONDITIONS. ON SUNDAY...WINDS MAY ACTUALLY
BE STRONGER OVER MOST AREAS WITH PEAK MIXED-LAYER WINDS AS SHOWN
ON FORECAST SOUNDINGS BETWEEN 25 AND 40 KT...BUT THE CLOUD COVER
COULD HOLD HUMIDITIES UP A BIT AND WILL SHADE FUELS AND GRASSES.
THAT COULD VERY WELL KEEP CONDITIONS BELOW CRITICAL THRESHOLDS.
MOREOVER...BOUNDARY LAYER MIXING SUNDAY WILL ACTUALLY DRAW DOWN
HIGHER-DEWPOINT AIR TO THE GROUND INSTEAD OF DRIER AIR LIKE IS
OFTEN THE CASE...WHICH COULD ALSO KEEP HUMIDITIES FROM BOTTOMING
OUT ON SUNDAY.
FINALLY...WE MAY NEED A WIND ADVISORY FOR LIVINGSTON AND NYE WITH
LATER FORECASTS SINCE A HYBRID MIXED-LAYER/GAP-AIDED WIND EVENT IS
VERY POSSIBLE THERE WITH GUSTS OF 50 MPH LIKELY AND 60 MPH A VERY
REAL POSSIBILITY. OTHERWISE...SUNDAY NIGHT A COLD FRONT WILL CROSS
THE REGION AND RAIN MAY DEVELOP BEHIND IT...AND DEPENDING ON HOW
FAST THE COLD AIR DEEPENS WET SNOW IS POSSIBLE BY DAYBREAK MONDAY.
SCHULTZ
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MAIN FORECAST CONCERNS IN THE EXTENDED PERIOD INVOLVE DRAMATIC
COOL DOWN AND SNOW POTENTIAL FOR MONDAY. THE COLDER AIR IS OF HIGH
CONFIDENCE...WE ARE EXPECTING TEMPS ON THE ORDER OF 40 DEGREES
COLDER BETWEEN SUNDAY AFTERNOON AND MONDAY AFTERNOON...BUT THERE
IS MUCH UNCERTAINTY REGARDING SNOW ACCUMULATIONS.
CANADIAN COLD FRONT WILL SLIDE INTO OUR CWA LATE SUNDAY NIGHT WITH
COLD ADVECTION INTO BILLINGS BY 12Z MONDAY AND SHERIDAN SHORTLY
THEREAFTER. PCPN WILL CHANGE QUICKLY TO SNOW AS 850MB TEMPS FALL
TO NEAR -4C AND MODELS IN GOOD AGREEMENT HERE. BIGGER QUESTION IS
WITH THE FORCING AND WE SEE TWO POSSIBLE SCENARIOS. THE FIRST
INVOLVES A STRONGER NORTHERN WAVE ACROSS CANADA AND COLD ADVECTION
WHICH DEEPENS THE UPSLOPE FLOW ALL THE WAY TO THE FOOTHILLS ON
MONDAY. THIS WOULD RESULT IN GREATEST SNOW AMOUNTS ALONG OUR
FOOTHILLS. THE SECOND SCENARIO IS FOR WEAKER CANADIAN ENERGY AND A
FURTHER NORTH JET AND FRONTOGENESIS...WITH DOWNSLOPING WESTERLY
MID LEVEL WINDS OVER OUR SOUTHERN FOOTHILLS. THIS WOULD RESULT IN
GREATEST PCPN ACROSS OUR NW AT SUCH PLACES AS HARLOWTON AND THE
BULL MTNS. GIVEN THE CONSENSUS FOR A 300MB JET ACROSS SOUTHERN
CANADA...AND VERY LITTLE IN THE WAY OF HEIGHT FALLS ASSOCIATED
WITH TRAILING PACIFIC SHORTWAVE WHICH IS PROGGED TO WEAKEN OVER
TIME...THE MORE NORTHERN SOLUTION MAY BE A BIT MORE LIKELY. MUST
STRESS CONSIDERABLE UNCERTAINTY HERE. FOR NOW WILL PAINT HIGHEST
POPS AND QPF/SNOW AMTS OVER OUR NW ZONES...BUT HAVE INCREASED SNOW
ACCUMS A BIT ACROSS OUR WEST GIVEN COLD 850MB TEMPS WHICH SHOULD
ALLOW FOR SWITCH OF PCPN TYPE TO JUST SNOWFALL. SHOULD SEE A
LITTLE SNOW ACROSS OUR EAST TOO BUT WITHOUT ANY OROGRAPHIC HELP.
OF COURSE WE WILL HAVE SFC TEMP ISSUES AS IT HAS BEEN VERY WARM
FOR THE PAST WEEK...AND SFC TEMPS DURING THE DAY ON MONDAY WILL
LIKELY BE TOO WARM FOR MUCH ACCUMULATION OVER ANYTHING BUT THE
RIDGES AND GRASSY SURFACES. NONETHELESS A BIG CHANGE COMING MONDAY
SO GET READY FOLKS.
PCPN WILL TAPER OFF AS SHORTWAVE PASSES AND CANADIAN SFC RIDGE
SETTLES IN MONDAY NIGHT. COULD ACTUALLY BE FOG ISSUES TO CONTEND
WITH MONDAY NIGHT GIVEN THE PCPN ON MONDAY...WHICH COULD TOTAL A
QUARTER TO HALF INCH OF WATER EQUIVALENT IN PLACES.
WX LOOKS QUIET TUESDAY THEN FAIRLY UNSETTLED W-NW FLOW WITH A
COUPLE ADDITIONAL SHORTWAVES IMPACTING OUR AREA WEDNESDAY AND
THURSDAY. TEMPS LOOK WARMER HERE SO COULD BE JUST RAIN OR A
RAIN/SNOW MIX FOR THE LOWER ELEVATIONS. OVERALL TEMPS TUESDAY
THROUGH THURSDAY WILL BE MORE SEASONABLE WITH HIGHS IN THE 40S AND
50S...WITH A JUMP TO THE LOW 60S POSSIBLE BY FRIDAY.
JKL
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY...WITH CLEAR SKIES
TONIGHT GIVING WAY TO INCREASING HIGH CLOUDS FROM THE WEST
TOMORROW. WINDS WILL INCREASE AT KLVM LATE TONIGHT WITH GUSTS NEAR
40 KTS BY 12Z SATURDAY. GUSTY SW WINDS CAN BE EXPECTED ALONG THE
WESTERN FOOTHILLS THROUGH THE DAY SATURDAY. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 040/075 052/073 037/041 029/053 036/052 034/055 034/062
00/N 02/W 67/S 41/B 22/W 33/W 21/B
LVM 043/071 054/069 040/042 029/056 038/056 033/056 033/062
00/N 13/W 66/O 41/B 23/W 43/W 21/B
HDN 036/078 051/076 037/043 028/055 032/054 032/059 031/063
00/U 02/W 66/O 41/B 22/W 33/W 21/B
MLS 035/075 047/073 037/042 027/053 034/053 031/054 030/059
00/U 01/E 45/S 21/B 12/W 22/W 21/B
4BQ 034/076 044/075 038/043 027/054 032/056 031/055 030/059
00/U 00/E 35/O 41/B 12/W 32/W 11/B
BHK 034/072 042/071 033/040 024/048 029/050 026/051 025/055
00/U 00/N 35/S 21/B 12/W 22/W 11/B
SHR 034/073 044/073 038/042 030/056 035/055 032/053 029/058
00/U 01/E 45/O 41/B 22/W 33/W 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY
BELOW 6000 FEET FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 13, 3:15 PM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 315 PM MDT FRI MAR 13 2015 MTZ028>042-056>058-063>068-WYZ098-099-142115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 315 PM MDT FRI MAR 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RECORD WARMTH IS EXPECTED THIS WEEKEND AND WILL COMBINE WITH DRY AIR AND GUSTY WINDS TO PRODUCE AN ELEVATED FIRE DANGER THANKS TO DRY...DEAD AND DORMANT GRASS AND OTHER VEGETATION. WINDS WILL BE STRONGEST AROUND LIVINGSTON AND NYE ON SATURDAY AND SUNDAY WHERE GUSTS TO AROUND 50 MPH ARE LIKELY. MUCH COLDER WEATHER AND RAIN CHANGING TO WET SNOW IS LIKELY FROM SUNDAY NIGHT AND ESPECIALLY ON MONDAY. A FEW INCHES OF WET SNOW COULD ACCUMULATE OVER PARTS OF SOUTH CENTRAL MONTANA...MAINLY ON GRASSY SURFACES...THOUGH THERE IS A CHANCE SOME ROADS MAY BECOME SNOW COVERED OR SLIPPERY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.